Alert archive / South Carolina / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 174, NWS Columbia, SC

October 21, 2005Calhoun County, Orangeburg County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Oct 21, 2005, 7:37 PM EDT for Calhoun County, Orangeburg County, South Carolina. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 21, 2005, 7:37 PM EDT (23:37 UTC)
Expired
Oct 21, 2005, 8:15 PM EDT
In force
38 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

Counties Calhoun County, SC, Orangeburg County, SC

The radar

The Columbia radar (KCAE), 46 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 11.6 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2005-10-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2005-10-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-117 J/kg
Mixed-layer LCL
1254 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 212340
SVRCAE
SCC017-075-220015-
/O.NEW.KCAE.SV.W.0174.051021T2337Z-051022T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
737 PM EDT FRI OCT 21 2005

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CALHOUN COUNTY IN CENTRAL SOUTH CAROLINA
  ORANGEBURG COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 815 PM EDT

* AT 730 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM IN THE I 26 AREA NEAR THE ORANGEBURG AND
  CALHOUN COUNTY LINE. MOVEMENT WAS NORTHEAST NEAR 20 MPH.

* THE SEVERE THUNDERSTORM WILL NEAR 
  JAMISON BEFORE 745 PM
  ST MATTHEWS BEFORE 755 PM

EXPECT HAIL UP TO QUARTER SIZE AND POSSIBLY WIND GUSTS OF
40 TO 60 MPH.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1, 8 0 0,
7 7 5, 7 1 9 9.

LAT...LON 3356 8095 3354 8081 3363 8073 3368 8092

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 21, 2:27 PM EDT, 5 hours 10 minutes earlier.

Area forecast discussion, Oct 21, 2:27 PM EDT, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
227 PM EDT FRI OCT 21 2005

.SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...
LOW PRESSURE OVER KY THIS AFTERNOON WITH FRONTAL BOUNDARY ACROSS
NORTH CAROLINA AND COLD FRONT EXTENDING FROM LOW CENTER THROUGH
CENTRAL TN AND WRN AL.

LOW PRESSURE SYSTEM EXPECTED TO MOVE EAST WITH COLD FRONT CROSSING
THE AREA SATURDAY AFTERNOON. AIRMASS UNSTABLE HIS AFTERNOON WITH
SHOWERS/TSTMS DEVELOPING. SHORT WAVE EXTENDING FROM EASTERN KY TO
NRN AL WILL MOVE THROUGH THE AREA THIS EVENING. CONVECTION
EXPECTED THIS AFTERNOON INTO THE EVENING. WITH MODERATE TO STRONG
INSTABILITY ALONG WITH FAVORABLE SHEAR..COULD BE A FEW
STRONG/SEVERE STORMS. INSTABILITY LINGERS INTO SATURDAY MORNING.
BY 12Z SATURDAY, CAA UNDERWAY IN WESTERN CAROLINAS WITH WAA IN THE
EAST. CAA SPREADS ACROSS AND EAST OF THE FORECAST AREA BY 21Z
SATURDAY. HIGHEST POPS WILL BE THIS EVENING. LOW POPS FOR SATURDAY.

UPPER TROUGH/STRONG VORTICITY DIGGING ACROSS THE EASTERN U.S. COULD
BRING A FEW SHOWERS FOR SUNDAY NIGHT.  MILD TEMPS TONIGHT AND
SATURDAY WITH COOLING BEGINNING SATURDAY NIGHT. LOWS IN THE 40S
SATURDAY AND SUNDAY NIGHT WITH HIGHS IN THE 70S SUNDAY.
&&

.LONG TERM (MONDAY THROUGH FRIDAY)...
OFFICIAL TRACK OF WILMA BRINGS HER UP THE WESTERN ATLANTIC TUESDAY
THROUGH WEDNESDAY. MASSIVE SURFACE HIGH PRESSURE OVER THE CENTRAL
UNITED STATES MONDAY WILL BUILD EAST THROUGH FRIDAY. UPPER FLOW
FEATURES A TROUGH OVER THE EASTERN UNITED STATES WITH SPOKES OF
ENERGY MOVING THROUGH TO BRING SOME CLOUDINESS AT TIMES.
TEMPERATURES BELOW NORMAL FOR THE PERIOD AND MAINLY DRY WEATHER.
&&

.AVIATION...
SCT/BKN CLOUDS BETWEEN 4-5K WILL CONTINUE ACROSS THE AREA THIS
AFTERNOON INTO THE EVENING HOURS. MOIST UNSTABLE AIRMASS ACROSS THE
AREA THIS AFTERNOON AND OVERNIGHT AHEAD OF APPROACHING FRONTAL
BOUNDARY WILL HELP PRODUCE SCATTERED SHRA/TSRA. EXPECT VFR
CONDITIONS THIS AFTERNOON...EXCEPT FOR MVFR CONDITIONS FOR PASSING
SHRA/TSRA. TIME SECTIONS INDICATE PLENTY OF LOW LEVEL MOISTURE
THROUGH EARLY SATURDAY...EXPECT SOME LOW CLOUDS TO DEVELOP LATE
TONIGHT/EARLY SAT. MVFR CONDITIONS OVERNIGHT...EXCEPT FOR IFR
CONDITIONS BETWEEN 09-13Z WITH LOW CLOUDS NR 1K FEET. CLOUDS BASES
EXPECTED TO RISE SATURDAY MORNING PROVIDING MVFR/VFR CONDITIONS
THROUGH MID DAY.
&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&

10/77
Hazardous weather outlook, Oct 21, 4:17 AM EDT, 15 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
417 AM EDT FRI OCT 21 2005

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-220817-
AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC-
CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC-
LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA-
NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC-
SUMTER SC-
417 AM EDT FRI OCT 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...
ISOLATED SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING.
DAMAGING WINDS AROUND 60 MPH AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Oct 21, 4:43 PM EDT, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
443 PM EDT FRI OCT 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0426 PM     HAIL             10 S MANNING            33.55N 80.22W
10/21/2005  1.00 INCH        CLARENDON          SC   PUBLIC

            QUARTER SIZED HAIL ABOUT ONE MILE NORTH OF RANDOLPHS
            LANDING...OR ABOUT 4 MILES SOUTH OF JORDAN.

&&
Local storm report, Oct 21, 5:43 PM EDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
543 PM EDT FRI OCT 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 PM     HAIL             BISHOPVILLE             34.22N 80.25W
10/21/2005  0.75 INCH        LEE                SC   COUNTY OFFICIAL

            PENNY SIZED HAIL REPORTED BY LEE COUNTY SHERIFFS OFFICE

0520 PM     HAIL             7 ENE BISHOPVILLE       34.26N 80.13W
10/21/2005  1.75 INCH        LEE                SC   COUNTY OFFICIAL

            GOLF BALL SIZED HAIL IN THE VICINITY OF UNA...REPORTED BY
            LEE COUNTY SHERIFFS OFFICE.

&&
Special weather statement, Oct 21, 6:20 PM EDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
620 PM EDT FRI OCT 21 2005

SCZ016-212245-

CHESTERFIELD-
620 PM EDT FRI OCT 21 2005

...STRONG THUNDERSTORMS WILL IMPACT NORTHEAST CHESTERFIELD COUNTY
UNTIL AROUND 715 PM...

AT 620 PM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS IN THE CHESTERFIELD AREA OF CHESTERFIELD COUNTY.
THE THUNDERSTORMS WERE MOVING EAST-NORTHEAST NEAR 25 MPH...AND WILL
BE AFFECTING NORTHEAST CHESTERFIELD COUNTY NORTHEAST OF CHESTERFIELD
AND NORTH OF CHERAW UNTIL AROUND 715 PM.

THE THUNDERSTORMS WILL LIKELY CONTAIN FREQUENT LIGHTNING...WIND
GUSTS NEAR 40 MPH...AND SMALL HAIL.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 21, 4:21 PM EDTSevere Thunderstorm WarningCAEClarendon24 min
Oct 21, 5:02 PM EDTSevere Thunderstorm WarningCAELee27 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.